South Dakota, 2004

Hail in South Dakota, August 30, 2004

August 30, 2004 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 30, 1:50 PM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 30, 1:50 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT MON AUG 30 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY
FOCUS FOR THE SHORT TERM WILL BE ON CHANCE FOR PRECIPITATION LATE
TONIGHT AND AGAIN THURSDAY NIGHT AND TEMPERATURES THROUGHOUT.

CONTINUE TO SEE UPPER LEVEL RIDGE OVER THE WESTERN CONUS TONIGHT AND
NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. RIDGE BEGINS TO SHIFT
EAST LATE TONIGHT INTO TUESDAY. EMBEDDED SHORTWAVE TO MOVE THROUGH
REGION TONIGHT AND IS CURRENTLY VISIBLE ON WATER VAPOR IMAGERY OVER
THE WESTERN DAKOTAS. SFC LOW PRESSURE CENTERED OVER WESTERN
SD/SOUTHEASTERN MT...WITH WEAK SOUTHERLY SURFACE FLOW AHEAD OF IT.
WAVE WILL CONTINUE TO PUSH EAST THROUGH THE NIGHT...WITH THE BEST
SUPPORT FOR -TRW REMAINING TO THE NORTH OF THE CWA. HOWEVER AS THE
DEVELOPING LLJ NOSES INTO THE EASTERN DAKOTAS AND WESTERN
MINNESOTA...COULD SEE A SLIGHT CHANCE FOR -TRW ACROSS THE EASTERN
THIRD OF THE CWA TOWARD MIDNIGHT OR LATER. OTHERWISE UPPER RIDGING
SHIFTS EAST INTO THE CENTRAL US...AND HIGH PRESSURE BUILDS INTO THE
REGION THROUGH EARLY THURSDAY WITH A VERY NICE PUSH OF WARM AIR INTO
THE NORTHERN PLAINS. ETA PROGS H85 TEMPS RISE FROM NEAR 20C AT 12Z
TUESDAY INTO THE UPPER 20S TO AROUND 30C THROUGH 00Z FRIDAY. GFS
SHOWS WARMING AS WELL ALTHOUGH HOLDS H85 TEMPS INTO THE MID 20S FOR
WEDNESDAY AND THURSDAY. EITHER WAY WITH STRONG SOUTHERLY
FLOW...ANTICIPATE GOOD MIXING AND HAVE BUMPED UP TEMPS FOR BOTH
DAYS. HAVE GONE WITH TEMPS IN THE UPPER 80S TO UPPER 90S WEDNESDAY
AND SLIGHTLY WARMER THURSDAY. THURSDAY NIGHT STILL LOOKING LIKE A
GOOD CHANCE FOR PRECIPITATION AS A FRONTAL BOUNDARY ASSOCIATED WITH
AN UPPER TROUGH MOVING OUT OF THE PAC NW SLIDES THROUGH THE REGION.
SHOULD REMAIN IN THE WARM SECTOR THURSDAY AS INVERTED SURFACE TROUGH
STRETCHES SW TO NE THROUGH THE REGION INTO CANADA. COLD FRONT TO
PUSH THROUGH THURSDAY NIGHT AND LINGER INTO FRIDAY MORNING. HAVE
CONTINUED THUNDERSTORM CHANCES THURSDAY NIGHT WITH THE FRONT. H85
WINDS SHOULD KICK UP TO 35-45KT THURSDAY AHEAD OF THE FRONT...SO
EXPECT BREEZY TO WINDY CONDITIONS AS WELL AS WARM TEMPERATURES.

.LONG TERM...FRIDAY THROUGH MONDAY
PRETTY GOOD AGREEMENT IN THE MEDIUM RANGE.  EMPHASIS CONTINUES TO BE
ON THE H5 LOW MOVING ACROSS CANADA AT THE START OF THE MEDIUM
RANGE.  ACROSS THIS AREA UPPER TROUGH WILL HELP USHER A SURFACE COLD
FRONT THROUGH TOWARD THE END OF THE SHORT RANGE AND THE BEGINNING OF
THE MEDIUM RANGE.  HAVE STUCK WITH CHANCE CATEGORY POP WORDING
THROUGH FRIDAY NIGHT.  TIMING OF THE FRONT HAS BEEN A PROBLEM AND
ALTHOUGH THE MODELS SEEM TO BE SETTLING ON A CONSENSUS THERE IS
STILL SOME UNCERTAINTY.  DO NOT EXPECT PRECIPITATION TO LAST LONGER
THAN IS DEPICTED BUT WOULD NOT BE SURPRISED IF FINAL TIMING WOULD BE
FASTER AND PRECIPITATION LENGTH COULD BE PARED BACK SOME.
TEMPERATURES IN THE GRIDS WERE VERY REASONABLE AND SO MADE ONLY
MINOR CHANGES.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/KEEFE
Hazardous weather outlook, Aug 30, 4:01 AM CST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT MON AUG 30 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311001-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
501 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyman

When
August 30, 11:20 PM CST
Where
Lyman County, 1 mi NW of Lower Brule
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.083, -99.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420507.